Need Advice — Taxol

OK, here goes.

For the past 16 months I have been taking Hercepting and Navalbine (and a bone drug, but that’s not relevant right now)

For the past 6 months, my markers have been rising and my pain has been increasing.

After months of tests, scans, deliberations, and sending me for a second opinion, my oncologist has determined that this particular drug combo is no longer working.

He wants to keep me on Herceptin and replace the Navalbine with Taxol.

I know most of you have had Taxol at one time or another.

I want to know what to expect.

Tell me everything, please.

(if you don’t want to comment, please email me at coffeeandchemo@gmail.com)

Advertisements

15 Responses to Need Advice — Taxol

  1. imstell says:

    RivkA – Taxol was easier than AC. And many people don’t lose their hair with it. Mine started to grow back while I was on the Taxol but then all my eyebrows and lashes fell out and left me with a big giant moon face for my trip to Las Vegas. 😦

    If I remember correctly, Taxol is what gave me such sore feet. The bottom of my feet would feel burned. Badly. Not all the time, only if I stood on them. When I tried to walk my feet felt like they did as a kid when I’d try to walk barefoot over the hot asphalt or hot beach sand… on fire. Then they peeled down layers and layers. I understand that is not a common side effect, however.

  2. whymommy says:

    Everything that Imstell said, except the sore feet part. But I did get the neuropathy, and, to be honest, it was painful in an annoying kind of way. My hip joints felt like they were made of knives at times, and I lost the use of my legs for a week or two. I know this sounds extreme — and it was — but the Taxol also worked very well on my cancer, so in retrospect it was worth it.

    Be prepared for neuropathy of one type or another. Extreme reactions like mine are rare, but I hear most people get a tingling in feet or fingers. Word on the street among cancer patients I knew then was that a little extra vitamin B6 would help protect against neuropathy. I’m not a doctor, though, so ask your doctor if that would help.

  3. lisa says:

    Hi

    I chose Abraxane over Taxol. Just had my last treatment on friday! I do have some neuropathy. It is mainly in my fingers and toes; although I also am having the skin on my feet peel off. My Dr did recommend B6 or B12 and said that some patients feel it helps. My neuropathy came late in my treatment so I will try those vitamins this week. I chose Abraxane over Taxol because I did not want to take all the steroids necessary with Taxol. Just something to think about.

    Best of luck

    Lisa

  4. throwslikeagirl74 says:

    Neuropathy is a tingling sometimes painful feeling in the fingers and toes. Sometimes you lose a bit of nimbleness, ie buttoning shirts, that sort of task. I did 12 weekly Taxol after my AC. It definitely was a cake walk comparatively. I agree with Susan about the soreness. I do find that soreness is relative though since the pains I had on Taxol were definitely tolerable compared to Neulasta pain. My doc had me take a B Complex vitamin. To be honest, I have no idea if it helped or not since I always took it. 🙂

  5. Sarah S. says:

    I had four treatments of Taxol by it’s self every other week. It is a lot easier than AC. My first treatment I had no symptoms but had a lot of aches for 4 days after my treatments. I took Motrin for that and it took care of the pain. It was easier but I still was very tired but it was a lot easier than feeling sick. I also began to get my hair back on Taxol. Your first treatment will be a marathon because they have to drip it very slowly to make sure you do not have a reaction, They give you benadryl so you will sleep through most of the treatment.

  6. Sarah S. says:

    I had four treatments of Taxol by it’s self every other week. It is a lot easier than AC. My first treatment I had no symptoms but had a lot of aches for 4 days after my treatments. I took Motrin for that and it took care of the pain. It was easier but I still was very tired but it was a lot easier than feeling sick. I also began to get my hair back on Taxol. Your first treatment will be a marathon because they have to drip it very slowly to make sure you do not have a reaction, They give you benadryl so you will sleep through most of the treatment. 🙂

  7. Stephanie says:

    I’m starting my treatments (AC the first four times and T the last four) at the end of next week and find all these comments helpful. Thanks everyone for sharing their experiences!

  8. OK, just emailed my oncologist about Abraxane. Anyone else consider using that instead of Taxol?

    I’m confused about the hair thing. My oncologist was pretty definitive about the hair loss thing, but several of you said your hair grew BACK during Taxol.

    So, do I just wait and see??

    (I always thought I would be pro-active about the losing the hair thing, and shave it all off first, before waking up to a pillowfull of my hair)

  9. cancervisa says:

    Rivka, neuropathy is when commands from your brain does not reach it’s desination. For me taxol was by far my most sustainable treatment. I had taxol for over one year. My side affects : stubbed fingers and toes. my nails raised off the nail bed in my fore finger and thumb from gripping too hard when I could not feel when to stop. I had also loose legs where my knees would just give in. Have a walking cane handy it beats falling on the ground due to instablity in your hips and feet. Don’t wear tight shoes, I lived in sandles crocs and on wintery days uggs. I got a pair of compression socks which helped tame my feet, but not my toes. but I believe I am an extreme case, because I could not command my pinky toe to stretch wide or curl on command it just followed the ring toe stuck to it like it was taped together. Get yourself a good pedicurist and pamper your hands and feet, be one of the ladies who lunch! stay away from food preparation and cutting yourself, recovery time will double.
    side note, taxol was used in india as avedic medicine for elephants who were retired from military service, who knew!

  10. Thanks to all for all your valuable input!!

    It’s scary, but I am encouraged by your fortitude!!

  11. onetuffgrrl says:

    I’ve been on both Abraxane and Taxol.

    For the person who said that Taxol is not a hairloss drug…sorry to say, it is. All the taxanes cause hairloss, Taxol included.

    Abraxane wiped out my hair in about 2 weeks time, and then I shaved off the remainder. I eventually landed on Taxol, (3 weeks on, one off) and my hair has reluctantly grown back, super slowly. My eyebrows and lashes haven’t returned.

    Your hair will likely fall out, but it very well might grow back in on Taxol.

    Neither drug caused nausea, or any other terrible side effects. No neuropathy to speak of, though looks like my index fingernail is about to fall off. No muscle or bone aches. I am actually doing fairly well on Taxol–after the initial adjustment, it’s been an OK chemo.

    They will premedicate you with Benadryl and anti nausea meds if you like, just as a failsafe.

    I wish you the very best of luck on Taxol.

  12. Linda says:

    After 9 years of different hormone-blocking drugs that worked for different lengths of time, I have been on Taxol since March 2008. I have some neuropathy in toes and balls of my feet. That has been gradual. But that’s all. I monitor closely to see if it is getting worse because I do not want my lifestyle to change. I walk (aerobically) 3 miles every day and have been able to maintain that throughout. The Taxol has stopped the growth and reproduction of cancer cells; for that I am grateful. I will stay on the Taxol (3 weekly treatments, 1 week off) for as long as the neuropathy doesn’t get any worse. I don’t want to mess with success!!

  13. Arlene Weed says:

    I just had a double masectomey and will be starting treament in 2 weeks. my doctor wants to use Herceptin, cytoxin and taxol. He said I would lose my hair. I am having a diffucult time with this. Can anyone share more experiences with taxol?
    Thanks in advance

  14. Michelle Johnson says:

    Last Tuesday marked the end of chemotherapy treatments for me. I had 4 ac/ 12 taxol treatments. I did not experience tingling of the hands/feet very much while on taxol. However, the body/joint pain was so great in my case that my oncologist decreased my taxol dosage by 20%. It helped somewhat. Do not be caught off-guard if you lose your eyebrows and eyelashes during taxol treatments. I didn’t lose either completely – they both just thinned out rather dramatically. I totally understand your difficulty with losing your hair. It was probably one of the hardest things for me. But remember, it WILL grow back! Mine is now in the process 🙂 I am very sorry for what you’re going through. Hang in there!

%d bloggers like this: